Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 216, NWS Atlanta, GA

July 3, 2022Newton County, Rockdale County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 3, 2022, 4:55 PM EDT for Newton County, Rockdale County, Georgia. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2022, 4:55 PM EDT (20:55 UTC)
Expired
Jul 3, 2022, 5:30 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Newton County, GA, Rockdale County, GA

The radar

The Atlanta radar (KFFC), 57 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:26 PM EDTTSTM WND DMG2 Wsw Conyers, GATREE DOWN AT MEADOWBROOK DR AND MEADOWBROOK CIR
Jul 3, 5:30 PM EDTTSTM WND DMG2 Sw Conyers, GAROOF DAMAGE TO COMPLEX AT WILLIE JAMES DR AND EBENEZER RD
Jul 3, 5:30 PM EDTTSTM WND DMG2 Wsw Conyers, GATREE DOWN AT REVEL COVE DR AND LANCASTER CREEK CIR
Jul 3, 5:30 PM EDTTSTM WND DMG2 Wsw Conyers, GA5 TREES DOWN IN THE VICINITY OF KLONDIKE RD SW AND SMYRNA RD SW

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1272 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WUUS52 KFFC 032055
SVRFFC
GAC217-247-032130-
/O.NEW.KFFC.SV.W.0216.220703T2055Z-220703T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
455 PM EDT Sun Jul 3 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Rockdale County in north central Georgia...
  Western Newton County in north central Georgia...

* Until 530 PM EDT.

* At 455 PM EDT, a severe thunderstorm was located over Conyers, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Conyers, Covington, Oxford, Porterdale, Lakeview Estates, Georgia
  International Horse Park, Magnet, Gum Creek, Almon, Milstead, Oak
  Hill and Rocky Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3367 8409 3374 8404 3371 8386 3367 8380
      3345 8392 3348 8395 3349 8398 3352 8405
      3353 8405 3353 8406 3354 8405 3357 8411
      3357 8413
TIME...MOT...LOC 2055Z 288DEG 2KT 3363 8402 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:27 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 3, 3:27 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
327 PM EDT Sun Jul 3 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Monday Night/...

Georgia continues to remain in a warm, moist, tropical airmass
underneath broad high pressure ridging from the Atlantic Coastal
Southeast to the Central Great Plains. Within this ridge pattern,
weak flow will prevail across these areas from the surface through
the upper-levels of the troposphere. Near the surface, 70+ dewpoints
will also be in place, which over the long summer days will allow
daily diurnal showers and thunderstorms to form in the afternoons
through the evenings. Storms are already ongoing today, with areal
averaged chances for any individual location being roughly 50-70
percent. HREF favors keeps SBCAPE values between 1000-2000 J/kg, with

Overnight, fog and dense low-level cloud cover possible where heavy
rain falls throughout the rest of the afternoon/evening. Winds will
be nearly calm but synoptically, weak surface flow will shift from
WNW to ESE. Additionally, ever-so-slightly warmer temperatures
between 700-500hPa combined with a bit of extra subsidence looks to
keep thunderstorm updrafts weaker on Monday, which in turn, will
lessen outflows and help dampen cascading development throughout the
day. Thus, precip chances will remain around 50 percent through the
forecast area. Not great for Independence Day festivities, but much
better than it could have been. Only caveat, is that with near
surface winds shifting eastward, some models are resolving a
propagating outflow coming in from the Carolinas and moving into the
ATL metro around or just before sunset. Time will tell as timing is
likely to vary with the chaos that is our atmosphere.

Thiem

.LONG TERM /Tuesday through Sunday/...

No major changes made to the extended forecast. Aloft, jet has
pulled well north of the CWA, leaving subtropical ridge across the
southeast. Wave pattern is mostly stagnant over the week. As such,
the diurnal convective machine remains through the long term
forecast. Of note is that the depth of the moisture is somewhat
anomalous - SPC sounding archive shows that we are regularly
reaching the 90th percentile moving average for our local with
regards to PWATs, and forecast PWATs remain in this range for the
foreseeable future.

The evening of the 4th will likely see decaying convection with a
few new bursts possible from the final outflows at sunset across the
CWA, which could put a damper on celebrations where they do occur,
but this activity should be scattered by the late evening hours at
best. Each day after should see new bursts of convective activity by
the afternoon, usually picking up around noon, as it doesn't take
much in the way of heating to achieve convective T given how moist
the surface is with dewpoints near or above 70F most days. Where
exactly convection "pops" on any given day will be dependent on
things the global scale models simply have little hope of resolving,
so generally will carry a minimum of 40 percent PoPs across the CWA
through the end of the long term during the daytime hours.

01/Lusk

&&

.AVIATION...
18Z Update...
Afternoon SHRA/TSRA to persist through 00-04Z w/ gradual dissipation
through the evening. NW winds between 5-10 kts will prevail outside
TSRA outflows. Between 09-14Z, IFR/MVFR CIGS and VSBYs may develop
where heavy rain falls this afternoon, but probs are uncertain
and should be better defined by tonight. Additionally, winds will
be calm to 5kts w/ primary winddir pivoting from NW to NE during
this time, becoming SE by 14-16Z. Once again, expecting SCT/BKN020
to develop around 14-15Z, rising to VFR heights by 16Z with VCSH.

//ATL Confidence...18Z Update...
Low-Medium confidence on chances for IFR/MVFR level clouds on
Monday morning.
Medium-High confidence on all other elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  91  73  92 /  40  50  40  50
Atlanta         73  90  75  90 /  40  50  40  50
Blairsville     67  84  69  85 /  40  60  40  50
Cartersville    71  91  73  91 /  40  40  40  50
Columbus        74  92  75  92 /  40  50  40  50
Gainesville     72  89  73  89 /  40  50  40  50
Macon           73  94  74  95 /  30  50  40  50
Rome            72  93  74  94 /  40  40  30  50
Peachtree City  71  90  73  91 /  30  50  40  50
Vidalia         74  92  74  93 /  40  60  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Thiem
LONG TERM....01
AVIATION...Thiem
Hazardous weather outlook, Jul 3, 11:46 AM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1146 AM EDT Sun Jul 3 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1146 AM EDT Sun Jul 3 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will be possible again this afternoon and
evening. A few storms could become strong to severe with gusty
winds, small hail, locally heavy rainfall, and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered thunderstorms are possible each day through Saturday,
mainly in the afternoon and evening. A few of the storms could be
strong to severe, with the primary threats being strong to
damaging wind gusts, small hail, frequent lightning, and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 3, 1:06 PM EDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
106 PM EDT Sun Jul 3 2022

GAZ019-031730-
Floyd GA-
106 PM EDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of central Floyd County
through 130 PM EDT...

At 105 PM EDT, a strong thunderstorm was near Holland, or 8 miles
northwest of Rome, moving east at 5 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Rome, Armuchee, Coosa and Lindale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3430 8538 3431 8538 3433 8537 3437 8533
      3440 8527 3441 8524 3441 8522 3443 8521
      3444 8518 3445 8517 3422 8510 3421 8537
      3429 8539
TIME...MOT...LOC 1705Z 255DEG 6KT 3432 8531

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 3, 1:08 PM EDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
108 PM EDT Sun Jul 3 2022

GAZ023-031745-
Hall GA-
108 PM EDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of northeastern Hall
County through 145 PM EDT...

At 108 PM EDT, a strong thunderstorm was near Clermont, or 7 miles
northeast of Gainesville, moving east at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Gainesville, Lula, Clermont and Gillsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3445 8363 3442 8363 3440 8366 3436 8367
      3435 8365 3432 8365 3430 8363 3429 8363
      3426 8366 3431 8386 3449 8385 3450 8366
TIME...MOT...LOC 1708Z 271DEG 9KT 3440 8377

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 3, 2:15 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT Sun Jul 3 2022

GAZ002-011-031845-
Chattooga GA-Walker GA-
215 PM EDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of southern Walker and
northeastern Chattooga Counties through 245 PM EDT...

At 215 PM EDT, a strong thunderstorm was near Lafayette, moving
southeast at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lafayette, Trion, Naomi, Center Post, Subligna, Suttles Mill and
Villanow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3465 8547 3480 8536 3474 8516 3472 8517
      3472 8505 3462 8505 3462 8506 3459 8506
      3458 8511 3448 8516
TIME...MOT...LOC 1815Z 300DEG 7KT 3469 8534

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 3, 3:32 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
332 PM EDT Sun Jul 3 2022

GAZ007-012-013-021-032000-
Gilmer GA-Cherokee GA-Gordon GA-Pickens GA-
332 PM EDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of northern Cherokee,
southern Gilmer, east central Gordon and Pickens Counties through 400
PM EDT...

At 331 PM EDT, a strong thunderstorm was over Hinton, or 8 miles
west of Jasper, and another was over Ballground, moving southeast at
5 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Canton, Jasper, Ball Ground, Nelson, Waleska, Talking Rock, Free
Home, Buffington, Fairmount, Union Hill, Marblehill, Salacoa Valley,
Blaine, Lake Tamarack, Talmadge, Holbrook, Lathemtown, Tate, Reavis
Mountain and Hinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3449 8433 3447 8432 3447 8428 3446 8426
      3419 8426 3419 8433 3417 8436 3440 8465
      3441 8465 3441 8467 3444 8470 3459 8458
TIME...MOT...LOC 1931Z 303DEG 5KT 3449 8457

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 3, 4:48 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
448 PM EDT Sun Jul 3 2022

GAZ046-048-032115-
Rockdale GA-Newton GA-
448 PM EDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of Rockdale and
northwestern Newton Counties through 515 PM EDT...

At 448 PM EDT, a strong thunderstorm was over Conyers. This storm was
nearly stationary.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Conyers, Covington, Oxford, Lakeview Estates, Georgia International
Horse Park, Magnet, Almon, Milstead, Richardson Park and Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3363 8413 3362 8411 3369 8408 3374 8403
      3366 8383 3349 8399 3350 8403 3352 8404
      3351 8405 3353 8404 3353 8406 3354 8405
      3357 8411 3356 8412 3360 8416
TIME...MOT...LOC 2048Z 307DEG 1KT 3363 8403

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:00 PM EDTSpecial Weather StatementFFCLaurens30 min
Jul 2, 8:03 PM EDTSevere Thunderstorm WarningFFCLaurens, Montgomery, Treutlen, Wheeler42 min
Jul 2, 10:57 PM EDTSpecial Weather StatementFFCNewton33 min
Jul 3, 1:06 PM EDTSpecial Weather StatementFFCFloyd24 min
Jul 3, 1:08 PM EDTSpecial Weather StatementFFCHall37 min
Jul 3, 2:15 PM EDTSpecial Weather StatementFFCWalker30 min
Jul 3, 2:45 PM EDTSevere Thunderstorm WarningFFCCatoosa, Walker, Whitfield30 min
Jul 3, 3:32 PM EDTSpecial Weather StatementFFCPickens28 min
Jul 3, 4:12 PM EDTSevere Thunderstorm WarningFFCLamar, Monroe, Upson48 min
Jul 3, 4:20 PM EDTSevere Thunderstorm WarningFFCClayton, Henry40 min
Jul 3, 4:48 PM EDTSpecial Weather StatementFFCRockdale27 min
Jul 3, 4:52 PM EDTSevere Thunderstorm WarningFFCLamar, Monroe38 min
Jul 3, 5:03 PM EDTSevere Thunderstorm WarningFFCDeKalb, Henry, Rockdale27 min
Jul 3, 5:05 PM EDTSevere Thunderstorm WarningFFCBibb, Houston, Twiggs40 min
Jul 3, 5:08 PM EDTSevere Thunderstorm WarningFFCPike52 min
Jul 3, 5:14 PM EDTSevere Thunderstorm WarningFFCBibb, Jones31 min
Jul 3, 5:17 PM EDTSevere Thunderstorm WarningFFCWashington43 min
Jul 3, 5:28 PM EDTSevere Thunderstorm WarningFFCDeKalb, Rockdale32 min
Jul 3, 5:33 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Newton27 min
Jul 3, 5:37 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Spalding38 min
Jul 3, 5:41 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Upson34 min
Jul 3, 5:45 PM EDTSevere Thunderstorm WarningFFCBarrow, Clarke, Morgan, Oconee, Walton45 min
Jul 3, 5:51 PM EDTSpecial Weather StatementFFCUnion24 min
Jul 3, 5:55 PM EDTSevere Thunderstorm WarningFFCEmanuel, Johnson35 min
Jul 3, 5:55 PM EDTSevere Thunderstorm WarningFFCTowns, Union35 min
Jul 3, 6:01 PM EDTSevere Thunderstorm WarningFFCMorgan44 min
Jul 3, 6:32 PM EDTSevere Thunderstorm WarningFFCMorgan, Oconee, Walton43 min
Jul 3, 6:46 PM EDTSevere Thunderstorm WarningFFCGreene, Oglethorpe, Taliaferro44 min
Jul 3, 7:01 PM EDTSevere Thunderstorm WarningFFCTowns29 min
Jul 3, 7:20 PM EDTSevere Thunderstorm WarningFFCEmanuel, Johnson, Treutlen40 min
Jul 3, 7:46 PM EDTSpecial Weather StatementFFCWhite29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.